Nebraska, 2022

Damaging Winds in Nebraska, July 10 to 11, 2022

July 10 to 11, 2022 · NWS GID · 3 events in 3 counties and zones

Isolated damaging wind gusts from thunderstorms and heat bursts occurred during the late evening of Sunday the 10th into the early morning hours of Monday the 11th across limited portions of South Central Nebraska. Scattered thunderstorms developed behind a cold front during the evening hours of July 10th over central and southwestern Nebraska and moved northeast into Valley County between 11PM…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
$500,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Isolated damaging wind gusts from thunderstorms and heat bursts occurred during the late evening of Sunday the 10th into the early morning hours of Monday the 11th across limited portions of South Central Nebraska. Scattered thunderstorms developed behind a cold front during the evening hours of July 10th over central and southwestern Nebraska and moved northeast into Valley County between 11PM CDT and midnight. The majority of this activity remained sub-severe, however, the ASOS at Ord Airport measured a marginally-severe wind gust shortly before midnight. This cluster of storms maintained strong to marginally severe intensity as it continued east-northeast through Greeley County. An NeRAIN observer near Spalding noted that strong winds from thunderstorms caused tree and crop damage in the area. An additional Severe Thunderstorm Warning was issued for the same activity in northern Nance County, but no reports were received in this area before convection departed into eastern Nebraska.

Weak and decaying thunderstorms persisted through the early morning hours of the 11th. With this decaying convection came isolated heat bursts in York County around 4:30AM CDT that produced measured wind gusts near 65 MPH. Another NeRAIN observer noted overturned pivots a few miles east of Waco due to strong winds from these heat bursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 7:01 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 7:01 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
801 PM CDT Sun Jul 10 2022

.UPDATE...
Issued at 800 PM CDT Sun Jul 10 2022

Extreme heat conditions continue to improve across the local area
this evening...and the heat advisory has been allowed to expire.
In addition...refreshed chances for thunderstorms this evening to
more closely match radar trends and the latest model data.

&&

.DISCUSSION...(This evening through Sunday)
Issued at 412 PM CDT Sun Jul 10 2022

The main concerns for this afternoon and evening are temperatures in
the triple digits in areas, near-critical to critical fire weather
conditions in the southwestern part of the area, and the potential
for a few strong to severe thunderstorms.

Conditions remain hot to the south with temperatures currently in
the 90s and 100s.  Heat index values of 100-110 degrees remain
possible for the next few hours.  A Heat Advisory remains in effect
until 8PM this evening.

Near-critical fire weather conditions remain possible for a few
more hours across Furnas, Harlan, Phillips and Rooks counties.
Minimum relative humidity values may approach 20 percent with wind
gusts nearing 25 mph for a brief period of time.

Scattered thunderstorms are expected to develop this afternoon along
and north of a weak frontal boundary.  Strong to severe storms will
be possible this afternoon and evening with the main hazard being
strong to severe wind gusts, although some small hail cannot be
entirely ruled out.  Later in the night, another round of showers
and thunderstorms may be possible, moving in from the north.  These
storms may also bring some wind and isolated hail.  As far as
rainfall, this afternoon/evening/overnight appears to be the best
chance for precipitation for the next several days.

Monday, a cold front will move through the region during the day.
Isolated thunderstorms will be possible along the front late in the
day.  Right now the best chance for storms appears to be in North
Central Kansas.

An upper ridge builds over the western CONUS through mid-week,
shifting to the east, over the Central Plains.  After a break from
the heat on Monday and Tuesday, temperatures begin on a gradual
warming trend through the end of the week.  High temperatures will
once again reach the upper 90s and into the low 100s by Thursday and
Friday.  Precipitation chances will be minimal through this
timeframe.

Looking at the extended temperature and precipitation outlook for 6-
10 days out, temperatures are expected to remain above normal.
Precipitation chances are expected to be below normal.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 556 PM CDT Sun Jul 10 2022

The winds will start off southerly and look to become northerly
tomorrow morning as a cold front will move through the TAF sites.
Looking at latest model runs along with current radar trends will
keep a mention of VCTS in the TAFs this evening. Currently have
VFR in the TAFs, but if a TSRA moves over the sites sites could go
down to IFR briefly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Rossi
DISCUSSION...Wekesser
AVIATION...Beda
Hazardous weather outlook, Jul 10, 8:32 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
932 PM CDT Sun Jul 10 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
120245-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
932 PM CDT Sun Jul 10 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms will be possible across parts of the local the area
this evening and through the overnight hours, a few of which
could be strong to severe through around midnight. The main
hazards will be gusty winds to 65 MPH and up to quarter sized
hail. Much of our Nebraska area and the northwestern part of our
Kansas counties are in either a Marginal or Slight risk area for
severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms may last into the morning across the area
with gusty winds and some hail again possible. A cold front will
move through the area during the day increasing winds.
Thunderstorms will be possible again Monday evening and night,
with the main chance for storms being in North Central Kansas.

Limited chances for thunderstorms will be possible Friday
evening.

The heat will once again become a concern across the area heading
into the second part of the week. By Thursday, high temperatures
will be approaching 100 degrees in the southwestern part of the
area, with a better chance of widespread 100s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of
severe thunderstorm winds, along with hail of any size, late this
afternoon through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jul 10, 8:27 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
927 PM CDT Sun Jul 10 2022

NEZ061-074-110330-
Buffalo-Kearney-
Including the cities of Kearney and Minden
927 PM CDT Sun Jul 10 2022

...STRONG WINDS POSSIBLE FROM HEAT BURSTS OVER BUFFALO AND
KEARNEY COUNTIES...

At 917 PM, strong winds and a rapid but brief warming spike in
temperatures occurred near Kearney in Buffalo County. This rare
weather phenomenon called a heat burst will remain possible over
parts of both Buffalo and Kearney Counties through 1030 PM.

Heat bursts are caused by decaying thunderstorms and only develop
in an extremely unique environment. The rare setup for a heat
burst is dry air directly beneath a weakening elevated
thunderstorm. When a thunderstorm is weakening, air within the
thunderstorms begins to sink. If this sinking air is very dry and
high enough, it will begin to accelerate toward the ground since it
is more dense. Any remaining precipitation will fall through this
dry air and quickly evaporate. As the air continues downward, it
warms rapidly due to compression.

Rossi
Special weather statement, Jul 10, 8:51 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
951 PM CDT Sun Jul 10 2022

NEZ061-074-110400-
Buffalo-Kearney-
Including the cities of Kearney and Minden
951 PM CDT Sun Jul 10 2022

...STRONG WINDS POSSIBLE FROM HEAT BURST OVER PHELPS COUNTY...

At 935 PM, strong winds and a rapid but brief warming spike in
temperatures occurred near Holdrege in Phelps County. This rare
weather phenomenon called a heat burst will remain possible over
Phelps County through 11 PM.

Heat bursts are caused by decaying thunderstorms and only develop
in an extremely unique environment. The rare setup for a heat
burst is dry air directly beneath a weakening elevated
thunderstorm. When a thunderstorm is weakening, air within the
thunderstorms begins to sink. If this sinking air is very dry and
high enough, it will begin to accelerate toward the ground since it
is more dense. Any remaining precipitation will fall through this
dry air and quickly evaporate. As the air continues downward, it
warms rapidly due to compression.

Rossi
Special weather statement, Jul 10, 9:30 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
1030 PM CDT Sun Jul 10 2022

NEZ060-110415-
Dawson NE-
1030 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northwestern Dawson
County through 1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Brady, or 30 miles east of North Platte, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Dawson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 10022 4105 9969 4087 9981 4095 10022
TIME...MOT...LOC 0330Z 278DEG 28KT 4111 10019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rossi
Special weather statement, Jul 10, 10:30 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
1130 PM CDT Sun Jul 10 2022

NEZ039-046-110515-
Valley NE-Sherman NE-
1130 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of Valley and Sherman
Counties through 1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 21 miles southwest of Ord, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Arcadia around 1135 PM CDT.

Other locations in the path of this storm include North Loup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9875 4120 9875 4111 9921 4174 9921
TIME...MOT...LOC 0429Z 252DEG 43KT 4136 9920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heinlein
Local storm report, Jul 10, 10:59 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 PM CDT SUN JUL 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
07/10/2022  M55 MPH          VALLEY             NE   ASOS

&&

PFANNKUCH

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
July 10, 10:59 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

A wind gust of 58 MPH was measured by the Ord Airport ASOS.

Thunderstorm Wind, Greeley

When
July 10, 11:39 PM CST
Where
Greeley County, 0.86 mi NE of Spalding
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$500,000
Reported by
CoCoRaHS
Coordinates
41.690, -98.360

An NeRain observation comment noted that very strong winds resulted in tree and crop damage in the area.

Thunderstorm Wind, York

When
July 11, 3:32 AM CST to 3:35 AM CST
Where
York County, 4.43 mi SSW of Waco to 4 mi E of Waco
Measured
58 kt (67 mph) measured gust
Property damage
$300,000
Reported by
Mesonet
Coordinates
40.840, -97.480

A heat burst from decaying thunderstorms produced wind gusts over 60 MPH, with a peak gust of 67 MPH measured by a mesonet station located four miles south-southwest of Waco. An NeRain observation comment noted there were irrigation pivots flipped in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043816, 1043817, 1043819.